Wildfire, Lower Columbia Basin
- When
- July 30, 12:00 PM PST to 8:00 PM PST
- Where
- Lower Columbia Basin forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 45.506, -119.160 (the zone’s center; the record gives no point)
Temperatures in the mid 90s along with breezy winds contributed to the growth of a fire which burned four miles of wildlife area and endangered homes along highway 730 between Umatilla and Irrigon. A total of 28 firefighters and 14 fire engines battled the blaze as it burned along the south bank of the Umatilla River.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Temperatures in the mid 90s along with breezy winds contributed to the growth of a fire which burned four miles of wildlife area and endangered homes along highway 730 between Umatilla and Irrigon. A total of 28 firefighters and 14 fire engines battled the blaze as it burned along the south bank of the Umatilla River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 30, 7:50 AM PST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OREGON 850 AM PDT FRI JUL 30 2004 ZONE FORECAST PACKAGE HAS BEEN UPDATED .DISCUSSION...SHEARED UPPER-LEVEL PATTERN CONTINUES OVER THE AREA TODAY WITH FLOW MOVING NORTHEAST TO SOUTHWEST ACROSS WASHINGTON...AND SOUTHWEST TO NORTHEAST ACROSS OREGON. A WEAK UPPER-LEVEL DISTURBANCE IS CHURNING ITS WAY EASTWARD THROUGH NORTHEAST CALIFORNIA AND SOUTH CENTRAL OREGON. MID-LEVEL INSTABILITY IS APPARENT ON VISIBLE SATELLITE IMAGERY ALONG THE NORTHERN FRINGE OF THIS WAVE. THIS WILL ADD A BIT MORE MOISTURE INTO THE MID AND UPPER PORTIONS OF THE ATMOSPHERE OVER CENTRAL OREGON. AT THIS POINT FEEL THE DIFFLUENT FLOW WILL KEEP BEST INSTABILITY SOUTH OF THE AREA. HOWEVER...CUMULUS SHOULD BEGIN TO FIRE OVER THE MOUNTAINS OF CENTRAL AND NORTHEAST OREGON AS THE DAY PROGRESSES. THERE IS THE SLIGHTEST OF CHANCES THAT AN ISOLATED STORM MAY POP UP ALONG THE CENTRAL CASCADES...OCHOCO...AND STRAWBERRY MOUNTAINS THIS AFTERNOON OR EVENING. CONFIDENCE IS LOW ENOUGH TO LEAVE OUT MENTION IN THE ZONE UPDATE THIS MORNING. IMPRESSIVE SMOKE PLUME GENERATED BY FIRES IN NORTH CENTRAL WASHINGTON WILL CONTINUE TO SPREAD SMOKE AND HAZE OVER THE COLUMBIA BASIN AND CENTRAL OREGON TODAY. REMAINDER OF FORECAST SEEMS TO BE ON TRACK TODAY...NO FURTHER UPDATES ARE PLANNED THIS AM. CANTIN && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 094 061 096 / 000 000 005 WALLA WALLA 095 064 096 / 000 000 005 TRI-CITIES 099 061 100 / 000 000 005 YAKIMA 095 060 096 / 000 000 005 HERMISTON 096 061 098 / 000 000 005 ELLENSBURG 090 059 092 / 000 000 005 REDMOND 091 049 093 / 010 010 020 LA GRANDE 093 052 094 / 005 010 020 JOHN DAY 093 052 095 / 010 010 020 THE DALLES 090 063 092 / 000 000 005 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && 96
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
450 AM PDT FRI JUL 30 2004
ORZ041>050-WAZ024>030-311200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
450 AM PDT FRI JUL 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SMOKE
EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE SOUTHERN
CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN
(WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA), EASTERN COLUMBIA
RIVER GORGE (OR), NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER
COLUMBIA BASIN (OR), FOOTHILLS OF THE BLUE MOUNTAINS (OR)
A NORTHWEST LOW LEVEL FLOW ALOFT WILL CONTINUE TO PUSH SMOKE FROM
BURNING FIRES IN THE CASCADES INTO EASTERN OREGON AND WASHINGTON...
MAINLY IN THE LOWER COLUMBIA BASIN AND ADJACENT VALLEYS. THE
ATMOSPHERE WILL REMAIN DRY AND STABLE THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DRY LIGHTNING SATURDAY
NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
OREGON, BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY
SMOKE SATURDAY
EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE
SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA),
EASTERN COLUMBIA RIVER GORGE (OR), LOWER COLUMBIA BASIN
(OR), FOOTHILLS OF THE BLUE MOUNTAINS (OR)
THE LOW LEVEL AIR FLOW WILL CONTINUE TO PUSH SMOKE FROM THE CASCADE
WILDFIRES INTO THE LOWER COLUMBIA BASIN AND ADJACENT VALLEYS ON
SATURDAY. HOWEVER THERE WILL ALSO BE A DEVELOPING UPPER LOW PRESSURE
SYSTEM OFF THE CALIFORNIA COAST WHICH WILL BEGIN TO PUMP MOISTURE
AND INSTABILITY INTO THE SOUTHERN AND EASTERN SECTIONS OF THE
FORECAST AREA. THE LOWER ATMOSPHERE WILL REMAIN DRY ON SATURDAY
HOWEVER...THEREFORE THUNDERSTORMS THAT DEVELOP ON SATURDAY WILL BE
DRY WITH LITTLE OR NO RAINFALL. AS THE LOWER ATMOSPHERE BECOMES MORE
MOIST BEGINNING ON SUNDAY THE THUNDERSTORMS WILL BECOME MOSTLY WET.
ISOLATED SHOWERS AND THUNDERSTORM WILL THEN CONTINUE EACH DAY IN THE
AFTERNOON AND EVENINGS THROUGH NEXT THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.
RSCThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414416.